Fentanyl and heroin – advice and guidance

We are concerned about emerging reports of an increasing number of cases where heroin has been mixed with fentanyl or carfentanyl. Both these drugs are far more potent than heroin and so the risks of overdose and death are greater even when taking a very small amount.

If you or someone you know is using heroin, you should be aware of the increased risks of overdose if the heroin has been cut with these drugs.

What are fentanyl and carfentanyl?

Fentanyl and carfentanyl are part of a group of drugs known as fentanyls. They are synthetic opioids, which are lab-made drugs that mimic the effects of natural opioids (such as opium or heroin). Some fentanyls are controlled drugs which can be supplied legally on prescription for pain. Fentanyl is about 100 times more potent than morphine, while carfentanyl is 4,000-10,000 times more potent.  

How does this affect people using heroin or those close to them?

Recent post-mortem results of drug-related deaths and police seizures of drug supplies have suggested that some supplies of heroin may contain fentanyl or carfentanyl. This may be because dealers are adding fentanyls to heroin supplies in order to make a more potent product, often more cheaply.

Because fentanyls tend to be quick acting and many times stronger than heroin, this dramatically increases the risk of overdose.

What are the risks when heroin is mixed with fentanyls?

Fentanyls are often sold illicitly. If they have been mixed with other substances, many people may not realise that the product they have acquired even contains them.

Fentanyls are opioids, so they have many of the same side effects as heroin, including sedation and respiratory depression. As they are usually very quick acting and very strong, the risk of overdose is much higher - even very small amounts could be fatal for someone who is already using heroin.

The risks are increased even further if:

  • Mixing with other substances (including alcohol)
  • Using larger amounts
  • Taking by injection
  • Taking alone as there is less chance of someone being around to get help quickly.

If someone overdoses they will need medical attention much more quickly. They may need to be given naloxone, a common antidote to heroin overdose, in larger amounts. The overdose is more likely to be fatal because the overall drug intake will be so much stronger. 

Advice for people at risk of using heroin cut with fentanyls

We encourage people at risk to:

  • Be extra cautious about where they get their drugs from and what they are taking
  • Take extra care if starting a new supply, and consider using smaller doses
  • Avoid using alongside other drugs, including alcohol
  • Avoid using alone and ensure you have Naloxone, if possible
  • Know the signs of overdose – they include loss of consciousness, shallow or absent breathing, ‘snoring’ and/or blue lips or fingertips – and be prepared to call 999 immediately if you think someone has overdosed
  • Consider seeking treatment for dependency – Addaction can help.

For more information on reducing risk and harm, contact your local Addaction service.